Horrible taste - sore mouth - body smell

Been on Methotrexate for nearly 5 months and have developed really horrid taste in my mouth and sore mouth - plus body smell.

Anyone know is this happens on the other pill Dmards or Biologics. Will see Nurse Practitioner who may proscribe another dmard with the same result.

Any experiences or helpful advice?

Can't go on with this side effect.

3 Replies

oldestnewest
  • Hi Tamsy,

    Mouth problems are something that we hear about quite a lot from people on methotrexate. You may find the section on our website about RA medications and the mouth helpful:

    nras.org.uk/ra-medication-a...

    The body odour thing we hear about very occasionally. Sometimes this side effect disappears as your body gets used to the methotrexate. Some people find changing their soap/shower gel helps. I'm sure people on here will let you know what brands they find work best.

    If the side effects of methotrexate are unbearable for you then it is always worth discusing this with your rheumatology team.

    Hope you sort things out soon,

    Beverley (NRAS Helpine)

  • Hi Tamsy. The bad mouth taste I can relate to. My doctor calls it dysgeusia and I have it most of the time. It is a chemical thing from the medication and very hard to get rid of. I was on sulphasalazine before and it was really bad. The sulpha didn't help me anyway so I got moved onto mtx. The taste is still there but not as bad and I have had to learn to live with it if I want the dmards to work. Here's what I do to help myself:

    Regular tooth cleaning, dental checks and scale and polish. (I carry a toothbrush and paste in my handbag too).

    Try sucking sugar free mints or chewing gum after eating.

    Rinsing the mouth/brushing with a 50/50 mix of bicarbonate and salt and I use a tongue scraper too.

    Cutting out strong flavoured foods like curries, spices, marmite, garlic, chilli, artificially flavoured foods e.g. crisps, full flavoured cheese and most meats especially sausages and ready coated burgers etc. (I have become mostly vegetarian now!)

    Sadly my diet has become very bland and boring but you learn what things will affect you or not. For instance I can tolerate most herbs and other flavours like ginger and mustard but can no longer drink coffee or milk. I changed to the mtx pen because I also get mouth ulcers all the time but was warned the taste would probably not change and it hasn't. I need to stay on my drugs and have not been offered an alternative. Where I live it's mtx or biologics next, for which I don't qualify. I tried coming off the mtx but went downhill.

    The body smell I haven't noticed (or at least no one has mentioned so I hope they're not just being polite!) so I can't offer any help there. My thought is that the taste/smell is our bodies way of detoxing the drug so I try to drink lots of water and tea to help. I monitor what's in my food all the time and at one point I wouldn't go out to eat but now I know more or less what will set off the bad taste and there is usually something I can find on a menu, or I ask to have a seasoning left off (like garlic for instance, or ask for soya milk instead of cows for my tea). I hate being a fussy person but restaurants are very helpful these days and I refuse to let the problem spoil my few social efforts, because I do like food! :)

    I hope some of this is helpful to you. I'm surprised no one else seems to mention this problem. Best of luck and if you find any tips, please pass them my way! :)

  • Yes, when I was on Mtx everything even water had a metallic taste.

    It went away when I stopped taking it......but it suited me really well & I put up with that side effect as I felt so good on it I didn't want to rock the boat!

    AC

You may also like...